Alert archive / Utah / Flash Flood Warnings in 2008

Flash Flood Warning 11, NWS Salt Lake City, UT

July 26, 2008Garfield County, Piute County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 26, 2008, 4:14 PM MDT for Garfield County, Piute County, Utah. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2008, 4:14 PM MDT (22:14 UTC)
Expired
Jul 26, 2008, 5:45 PM MDT
In force
91 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Piute County, UT

The radar

The Cedar City radar (KICX), 86 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3447 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 262218
FFWSLC
UTC017-031-262345-
/O.NEW.KSLC.FF.W.0011.080726T2214Z-080726T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
414 PM MDT SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GARFIELD COUNTY IN UTAH...
  SOUTH CENTRAL PIUTE COUNTY IN UTAH...
  THIS INCLUDES THE CITY OF CIRCLEVILLE...

* UNTIL 545 PM MDT

* AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAINFALL IN EXCESS OF 2 INCHES IN THE CIRCLEVILLE CANYON AREA 
OF NORTHWEST GARFIELD COUNTY. SOME WATER OVER ROADS AND ROCK DEBRIS 
ARE POSSIBLE ON COUNTRY ROADS AND ROUTE 89 WITH IN THIS WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINGSTON
  AND CIRCLEVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3831 11228 3831 11207 3802 11213 3801 11246
TIME...MOT...LOC 2214Z 180DEG 0KT 3812 11225

$$

STRUTHWOLF
2 follow-up statements
000 
WGUS75 KSLC 262311
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT SAT JUL 26 2008

UTC017-031-262345-
/O.CON.KSLC.FF.W.0011.000000T0000Z-080726T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIUTE UT-GARFIELD UT-
502 PM MDT SAT JUL 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
NORTHWESTERN GARFIELD AND SOUTH CENTRAL PIUTE COUNTIES...

AT 454 PM MDT...AN OBSERVER FROM CIRCLEVILLE REPORTED OVER 2 INCHES 
OF RAIN IN 1 TO 1.5 HOURS. MULTIPLE HOMES REPORTED GROUND FLOOR 
FLOODING WITH STANDING WATER IN LOW LYING AREAS. ALTHOUGH THE RAIN 
HAS SUBSIDED HEAVY RUNOFF IS EXPECTED TO CONTINUE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUNCTION AND 
CIRCLEVILLE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3831 11228 3831 11207 3802 11213 3801 11246
TIME...MOT...LOC 2302Z 180DEG 0KT 3812 11225

$$

STRUTHWOLF
000 
WGUS75 KSLC 262340
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
537 PM MDT SAT JUL 26 2008

UTC017-031-262347-
/O.EXP.KSLC.FF.W.0011.000000T0000Z-080726T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIUTE UT-GARFIELD UT-
537 PM MDT SAT JUL 26 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR NORTHWESTERN
GARFIELD AND SOUTH CENTRAL PIUTE COUNTIES...

THE FLOOD WATERS HAVE RECEDED BUT SMALL STREAMS AND NORMALLY DRY 
WASHES COULD RUN HIGH FOR ANOTHER HOUR. HOWEVER...FLOODING IS NO 
LONGER EXPECTED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3831 11228 3831 11207 3802 11213 3801 11246
TIME...MOT...LOC 2337Z 180DEG 0KT 3812 11225

$$

STRUTHWOLF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 4:05 PM MDT, 9 minutes earlier.

Area forecast discussion, Jul 26, 4:05 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT SAT JUL 26 2008

.SYNOPSIS...HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH
THE WEEKEND. A WEAK DISTURBANCE WILL MOVE ACROSS UTAH THIS MORNING
INTO THIS AFTERNOON. DRIER AIR WILL MOVE INTO NORTHERN UTAH SUNDAY
INTO MONDAY.

&&

.DISCUSSION...UPPER LEVEL HIGH PRESSURE REMAINS ACROSS THE REGION
THIS AFTERNOON. A WEAK DISTURBANCE CONTINUES TO MOVE ACROSS
PORTIONS OF SOUTHERN UTAH. THIS DISTURBANCE HAS AIDED IN THE
DEVELOPMENT OF A LARGE AREA OF SHOWERS AND THUNDERSTORMS ACROSS
THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. RAINFALL RATES IN
EXCESS OF 2 INCHES HAVE BEEN OCCURRING IN SOME OF THE STORMS.
CAUTION IS ADVISED NEAR ANY SLOT CANYONS AND DRY WASHES ACROSS
SOUTHERN AND EASTERN UTAH.

CONVECTIVE ACTIVITY IS EXPECTED TO GRADUALLY DIMINISH AFTER
SUNSET. ANOTHER ACTIVE DAY IS EXPECTED TOMORROW ACROSS MUCH OF THE
CWA. DEEP MOISTURE IS LIKELY TO REMAIN ALL THE WAY NORTH TO THE
SALT LAKE CITY. A WEAK DISTURBANCE IS FORECAST TO MOVE ACROSS
NORTHERN UTAH DURING THE DAY SUNDAY. THIS MAY HELP TO INCREASE
COVERAGE A BIT MORE THAN TODAY. UPPED THE POPS IN THE FORECAST TO
ACCOUNT FOR THIS. FLASH FLOODING WILL AGAIN BE A CONCERN ACROSS
THE SOUTHERN HALF OF UTAH. MID SHIFT WILL ASSESS THE NEED FOR A
FLASH FLOOD WATCH.

DRIER AIR IS EXPECTED TO MOVE INTO NORTHERN UTAH TUESDAY AND INTO
MUCH OF THE REST OF THE STATE WEDNESDAY. BOTH GFS AND EC ARE
CONSISTENT WITH THIS DRYING TREND. THIS WILL LIKELY KEEP
CONVECTION TIED TO THE TERRAIN FOR MIDWEEK. DECREASED THE POPS
ACROSS VALLEYS LOCATIONS AND A BIT LOWER FOR MOUNTAIN LOCATIONS.
ANOTHER MONSOONAL MOISTURE SURGE IS POSSIBLE NEXT
WEEKEND...OTHERWISE TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY
ABOVE NORMAL THROUGH THE NEXT SEVEN DAYS.

&&

.AVIATION...NORTHWEST WINDS ARE EXPECTED TO SETTLE IN AT THE SLC
TERMINAL FOR THE REMAINDER OF THE AFTERNOON. SOUTHERLY DRAINAGE
WINDS ARE THEN EXPECTED TO DEVELOP BETWEEN 02-03Z.
OTHERWISE...ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE WASATCH
FRONT THROUGH THE EVENING HOURS. ANY THUNDERSTORMS THAT IMPACT THE
TERMINAL WILL LIKELY HAVE GUSTY AND ERRATIC WINDS.

&&

.FIRE WEATHER...MOISTURE IN PLACE ACROSS THE SOUTHERN AND EASTERN
PORTIONS OF THE FIRE DISTRICT WILL PERSIST THROUGH SUNDAY THEN
SLOWLY DRY. WETTING RAINS ARE LIKELY WITH ANY STORMS IN THIS AREA
THROUGH SUNDAY. DRIER AIR IS OVER THE NORTHWEST AND WILL BECOME A
LITTLE MORE MOIST SUNDAY BUT STILL NOT ENOUGH TO BRING MUCH OF A
CHANCE OF WETTING RAIN. ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE
NORTHWEST HOWEVER SO DRY LIGHTNING WILL CONTINUE TO BE A THREAT
ALONG WITH MICROBURST WINDS...MAINLY OVER THE WEST DESERTS AND ALONG
THE WASATCH FRONT. THE THREAT OF ISOLATED MAINLY DRY THUNDERSTORMS
WILL CONTINUE OVER THE NORTH MONDAY THEN OVER THE ENTIRE DISTRICT
TUESDAY. A GENERALLY DRY AIRMASS WILL THEN PERSIST THROUGH THE REST
OF NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...KRUSE
FIRE WEATHER...WILENSKY
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 26, 4:00 AM MDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 AM MDT SAT JUL 26 2008

UTZ001>016-019>021-517-518-WYZ021-271200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
400 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE HAS SPREAD INTO NORTHEAST UTAH TODAY AND A WEATHER
DISTURBANCE WILL TRACK ACROSS SOUTHERN AND EASTERN UTAH. THIS
WILL INCREASE SHOWERS AND THUNDERSTORMS ACROSS THE REGION.
STORMS IN SOUTHERN AND EASTERN UTAH WILL HAVE THE POTENTIAL
FOR LOCALLY HEAVY RAIN AND AN ELEVATED FLASH FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL PERSIST ACROSS THE REGION AND ANOTHER DISTURBANCE
WILL LIFT ACROSS UTAH ON SUNDAY AND INTO SUNDAY NIGHT.
MOISTURE WILL LINGER ON MONDAY AND TUESDAY AND THEN DECREASE ON
WEDNESDAY. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:09 PM MDTFlash Flood WarningSLCGarfield3 hr

Nearby

Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.